New Mexico, 2018

Drought in New Mexico, June 1 to 30, 2018

June 1 to 30, 2018 · NWS ABQ · 40 events in 40 counties and zones

Widespread severe to extreme drought conditions at the end of May 2018 continued through June 2018. Severe drought conditions held steady at nearly 86 percent of the state, of which nearly 60 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe to extreme drought conditions at the end of May 2018 continued through June 2018. Severe drought conditions held steady at nearly 86 percent of the state, of which nearly 60 percent was deemed extreme drought or worse. Exceptional drought also held steady at 18 percent of New Mexico. The frequency of showers and thunderstorms with heavy rainfall increased across the state during June, especially across the eastern plains. A strong back door frontal boundary that shifted all the way to the Continental Divide at the beginning of June produced a bought of severe weather with pockets of heavy rainfall across central and western New Mexico. Several back door frontal intrusions into eastern New Mexico through the month produced several days of severe weather with locally heavy rainfall. The remnants of Hurricane Bud moved northeast across the state during the middle of June. This tropical system brought widespread beneficial rainfall to much of central and eastern New Mexico. Further improvements were made to drought conditions along the Texas border and southern portions of the state. Periodic red flag conditions continued to impact parts of New Mexico during June 2018 which aided several new fire starts. The Buzzard Fire in western Catron County grew to 50,000 acres through June. The Ute Park fire in Colfax County grew to over 30,000 acres in just two days in early June. Nearly the entire state was in stage two fire restrictions and several national forests and state lands were closed in June. The Animas River at Farmington recorded the lowest flow on record for late June dating back to 1990.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 11:03 PM MST, 57 minutes earlier.

Area forecast discussion, May 31, 11:03 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1203 AM MDT Fri Jun 1 2018

.AVIATION...
06Z TAF CYCLE
Breezy southwest winds will remain elevated in the high terrain
overnight. Smoke from the Buzzard Fire in southwest NM moved over
parts of western and central NM tonight and will continue into the
day Friday. This includes KABQ, KAEG, KSAF and KSKX. However, VFR
vsbys are still expected. Winds will increase again Friday with
gusts of 25kt to 35kt at most TAF sites. Very hot temperatures and
extremely low humidity Friday.

&&

.PREV DISCUSSION...304 PM MDT Thu May 31 2018...
.SYNOPSIS...
Hot, dry and breezy to windy conditions will persist into Friday,
prior to a backdoor cold front pushing down the eastern plains on
Saturday. Hot, dry and breezy conditions will persist across western
New Mexico on Saturday, but the backdoor cold front will bring
moisture west to near the Continental Divide Saturday night. Moisture
behind the front will act as fuel for a vigorous round of storms
Sunday into Sunday night, some of which may become severe across
central and eastern portions of the state. High pressure will
strengthen over the state from early to mid next week, with
temperatures rising well above normal.

&&

.DISCUSSION...
Hot, dry and breezy to windy conditions will persist through Friday,
with daytime temperatures above to well above normal and approaching
daily record values at several southeast locales such as Roswell.
Critical fire weather conditions are the main concern through Friday
(see Fire Weather discussion below for details).

A backdoor cold front will slide down the eastern plains Saturday and
provide 10-15 degrees of cooling compared to Friday's temperatures.
The front will surge west to near the Continental Divide Saturday
night, bringing moisture for a round of potentially severe storms
Sunday through Sunday night. In addition to destabilization of the
atmosphere Sunday due to daytime heating, a weak Baja low will be in
the process of opening-up and moving northeast toward the Four
Corners. The 12Z NAM12 is advertising attention-grabbing convective
parameters for Sunday afternoon, especially relative to normal for
locales west of the central mountain chain. For example, here in
Albuquerque sbCAPE of 1500-2000 J/kg, LIs of -4 to -7C and 0-6km bulk
shear of 45-50kts. The shear profile and 20-25kts of low level S-SE
inflow is favorable for the development and maintenance of supercell
thunderstorms and may add up to more of a classic, and fairly rare,
severe weather event west of the central mountain chain Sunday
afternoon/evening. Storms will continue an eastward progression
Sunday evening and overnight into the plains, where the latest GFS is
cranking-out very generous QPF as the storms move into a higher
dewpoint airmass. The Baja low will exit out of New Mexico early
Monday morning as a shortwave trough and be replaced with a shortwave
ridge.

From early to mid next week, an upper level high will strengthen and
expand across northern Mexico, west Texas and much of New Mexico. The
result will be increasing temperatures, with above normal highs. 12Z
medium range model solutions continue to show moisture working around
and under the upper high circulation and resulting in convection
across our area toward the end of next week, but will handle that
with low PoPs and no mention of weather for now.

11

&&

.FIRE WEATHER...
..CRITICAL FIRE WEATHER CONDITIONS RETURN TO NORTHERN AND CENTRAL
NEW MEXICO TODAY AND FRIDAY...

Dry southwest flow aloft will persist tonight, as relative humidity
recoveries will be fair in the eastern plains and poor over the rest
of the region. Maximum relative humidity tonight across central and
western NM will range from the mid teens to near 30 percent. A deep
surface low will form in southeastern CO/western KS on Friday, as an
upper level trough moving from eastern UT into CO increases
southwest winds aloft. This setup will result in southwest surface
winds from 20 to 30 mpg with in the afternoon with gusts to near 40
mph across most of the area. The exception will be in northwest NM
in FWZ101, where wind speeds will remain below 20 mph. Across the
rest of the area, extremely low relative humidity between 5 and 10
percent, an unstable atmosphere indicated by Haines values near 6
and high temperatures 5 to 15 degrees above normal will create
critical to locally extreme fire weather conditions late Friday
morning through Friday evening.

As the upper low weakens and moves eastward into KS Friday night, a
backdoor cold front will move into eastern NM late Friday night and
across central NM Saturday. Relative humidity behind the cold front
across central and eastern NM will only improve slightly by about 5
to 10 percent with afternoon relative humidity falling to 10 to 20
percent in the afternoon. To the west of the front, minimum relative
humidity will bottom out in the mid to upper single digits. The
factor which will reduce the fire weather threat Saturday will be
lighter winds from the east and southeast at 10 to 15 mph.

An upper low will move slowly northward over southern CA/western AZ
Saturday night and draw low and mid level  moisture northward across
NM. Relative humidity recovery Saturday night will be significantly
improved across the region with fair recovery in western and
central NM and good recovery inn eastern NM. As the upper low moves
into southern UT Sunday, deeper layer moisture will flow northward
across most of northern and central NM. Minimum relative humidity
will be much higher in the15 to 45 percent range across central and
eastern NM, though western Nm will remain dry with values falling
into the single digits to mid teens. Showers and thunderstorms will
begin as early as Sunday morning across central and eastern NM and
will increase in coverage during the afternoon and evening hours.
With above average moisture in the atmosphere Sunday and Sunday
evening, chances of wetting rain will increase significantly across
eastern an central NM.

Strong high pressure aloft will move across Nm from west to east
Monday, and drier air will filter into NM during the day. Minimum
relative humidity Monday will be 15 percent or greater across the
east central and northeast plains, the northeast highlands and the
north central mountains, but will be below 15 percent across the
rest of the region. Light winds aloft will translate into light west
to southwest winds at the surface Monday, reducing the fire weather
threat. Strong high pressure aloft will then produce light winds and
dry weather Tuesday through Thursday, before a chance of moisture
returning to the region late in the week or early next weekend.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Friday for the following
zones... NMZ102>109.

&&
Hazardous weather outlook, May 31, 1:38 AM MST, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
238 AM MDT Thu May 31 2018

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
238 AM MDT Thu May 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening
across all of northern and central New Mexico where very low
humidities combined with strong winds and an unstable atmosphere will
create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will return on Friday area wide due
to strong winds, very low humidities and an unstable atmosphere.

Triple digit heat is expected on Friday across portions of the east
central and southeast plains. Areas around Roswell may exceed 105
degrees. Those with outdoor activities should take breaks and stay
hydrated.

Severe weather may return to portions of central and eastern New
Mexico on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wildfires through the National
Weather Service Albuquerque web site at weather.gov/abq or by
calling 1.888.386.7637. You can also submit storm reports and photos
on our Facebook page or via Twitter using the hashtag nmwx.

34

Event by event

40 drought. Local standard time, as filed.

Drought, West Central Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018 for areas around Gallup.

Drought, Curry County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued to improve and advance westward through June 2018.

Drought, Quay County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued to improve and advance westward through June 2018.

Drought, Union County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018 for much of Union County. Slight improvements were made to drought conditions across southeastern parts of the county through June 2018.

Drought, San Francisco River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Northwest Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Far Northwest Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Chuska Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Northwest Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, West Central Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018. New Mexico Tribal Lands were closed during June 2018.

Drought, Southwest Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, West Central Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018. New Mexico Tribal Lands were closed during June 2018.

Drought, San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.

Drought, Jemez Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018 with more wildfires in the area. The Santa Fe National Forest remained closed through the month.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.

Drought, West Slopes of the Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018. The Santa Fe National Forest remain closed during June 2018.

Drought, East Slopes of the Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018. A large wildfire started near Ute Park late on May 31st and quickly grew to over 30,000 acres in just two days. Multiple structures on the Philmont Scout Ranch were lost. The Carson National Forest was closed during June and the Santa Fe National Forest remain closed through the month. Several other small wildfires impacted the area in June.

Drought, Upper Rio Grande Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018. The Carson National Forest was closed during June 2018.

Drought, Lower Chama River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Sandia/Manzano Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018. The Cibola National Forest was closed during June 2018.

Drought, Albuquerque Metro Area

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018. New Mexico Tribal Lands were closed during June 2018. Several small wildfires broke out in the Bosque.

Drought, Lower Rio Grande Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May improved to severe drought at the end of June 2018. New Mexico Tribal Lands were closed during June 2018.

Drought, Raton Ridge/Johnson Mesa

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Far Northeast Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Northeast Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from May continued through June 2018.

Drought, Central Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Estancia Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Harding County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018 for much of the county.

Drought, Eastern San Miguel County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Guadalupe County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Roosevelt County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Santa Fe Metro Area

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Upper Tularosa Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from May continued through June 2018.

Drought, De Baca County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, South Central Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018 for parts of the area.

Drought, Chaves County Plains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, Eastern Lincoln County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May continued through June 2018.

Drought, South Central Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from May improved to severe drought through June 2018.

Drought, Southwest Chaves County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from May continued through June 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754224, 754231, 754232, 754234, 754235, 754236, 754237, 754238, 754239, 754240, 754241, 754242, 754243, 754244, 754245, 754246, 754247, 754248, 754249, 754250, 754251, 754252, 754253, 754254, 754255, 754256, 754257, 754258, 754259, 754260, 754261, 754262, 754263, 754264, 754265, 754266, 754267, 754268, 754269, 754270.